Increased risk seen at one- and 10-year follow-up; no difference for pioglitazone, rosiglitazone
MONDAY, June 11 (HealthDay News) -- Treatment with a thiazolidinedione is associated with an increased one- and 10-year risk of diabetic macular edema (DME) in patients with type 2 diabetes, according to a study published online June 11 in the Archives of Internal Medicine.
Iskandar Idris, M.D., of the Sherwood Forest Hospitals Foundation Trust in Nottingham, U.K., and colleagues conducted a retrospective, cohort study involving 103,368 patients with type 2 diabetes and no DME at baseline. Clinical, biochemical, and demographic data were collected from January 2000 to November 2009 to assess the short- and long-term risks of developing DME for users versus nonusers of thiazolidinediones.
At one year, the researchers found that the incidence of DME was 1.3 percent for thiazolidinedione users and 0.2 percent for nonusers. After adjusting for potential confounders, thiazolidinedione use was associated with a significantly increased risk of DME at both the one- and 10-year follow-ups (odds ratio for one-year follow-up, 2.3; hazard ratio [HR] for 10-year follow-up, 2.3), with a similar effect seen for pioglitazone and rosiglitazone. The risk was further increased for those using both a thiazolidinedione and insulin (HR, 3.0). The risk of DME was reduced for thiazolidinedione users taking either aspirin or an angiotensin-converting enzyme inhibitor (HR, 0.6 and 0.4, respectively).
"In conclusion, this large-population study has shown that, even after adjustment for a range of confounding variables, thiazolidinediones are associated with an increased risk of DME in patients with type 2 diabetes, especially those undergoing insulin therapy," the authors write. "The risk increased continuously over the 10-year duration of this study."